FUDiabetes

Cortisone shot and high blood sugars

hyperglycemia
afrezza
steroids

#1

So I got a back procedure done last week with included cortisone and lidocaine and now my sugars spike sky high whenever I eat. I have to take twice as much Afrezza to bring them down, and every night it just continues to rise to 250 so I have to get up and take a 12 or more of Afrezza.

Anyone know of anything to take to neutralize the affect of the shot?


#2

Had exact same issue a little while back with my shoulder and cortisone shot. My insulin needs increased dramatically. Nothing really to do other than take more insulin and wait it out.


#3

Thanks Mike, did it take a long time? I’m using up all my Afrezza. :slight_smile:


#4

I took prednisone for a couple days several years ago ( had to stop quickly because it elicited a rage response). My Bg was wonky for more than a week just from that short exposure.


#5

Allen, why not use Novolog for a few days to get more stability, and only use Afrezza to blunt the peaks, until the cortisone has fully worn off?

I was told by endos that the effect lasts a week, but have heard anecdotally that for some it can persist up to 2.5 weeks or so.


#6

Oh yeah I am, I didn’t mention that. I pretty much have to as if be using Afrezza non stop.


#7

Took about 3 weeks.


#8

It’s finally worn off! Man that sucked. Used a crap ton of afrezza even when taking novolog.


#9

Allen, I am rather shocked that it took 3 weeks:( I think I would have been a bit freaked out after the end of the 2nd week.

Can you share how badly you spiked week by week, so that we get a feel of how much impact the cortisone shot had? it would be interesting to build some kind of a comparison so that people can see what to expect.


#10

Yeah I know, I’ve had high 300’s. Every night it would creep to 250 and higher until I took some afrezza and novolog. Constant dexcom beeping! :slight_smile:


#11

I had been having some foot pain and had been to a podiatrist twice over it… I expressed my objections to steroid injections (I’ve never had one) as to how it would affect my blood sugars… I told her I’d only consider it if my endo approved— his answer was “absolutely no”

They said there are other options for that specific issue I was having (encapsulitus and suspected neuroma) that they could inject other things that wouldn’t affect blood sugars… but they would definitely be operating off their most well beaten path of steroid injections… fortunately I haven’t been as bothered my it lately and haven’t gotten to point of pursuing it further


#12

That sucks:( Were all three weeks equal in peaks and high levels?


#13

First two, then gradually got better.


#14

I had a similar experience with a cortisone shot in my shoulder.

First week I was consistently running in the 300’s. It was crazy. I took a ton of insulin that week. Second week was better and third week was still elevated but not as bad. Pretty much back to normal in week 4. Multiple times I asked myself “was this really worth it?”

One of those things we as diabetics need to weigh the cost/benefit of that most folks don’t need to think twice about.


#15

This would be worth making a wiki about, really. Really interesting how both of your experiences match.


#16

I have a cortisone shot in my hip every 8 weeks. My sugars go up that day without even eating. I have worked out a chart with my endocronologist to tell me how much to increase my insulin (Novolog) at each meal by the number of units. It helps but does not bring it down low. For that week after, I change my eating habits dramatically. Only way that helps, but I need those shots terribly to survive. I’m ok with changing my life for a week for the lessening of pain. Good luck. Talk to your endocronologist and get a plan.


#17

@cinash333, really sorry to hear you need these shots, and welcome to the forum!

I love your approach of building a chart. With my son, we live and die by data :slight_smile: We keep track of specific circumstances and try to optimize treatment strategies by making them better every fime: we often tweak the treatment after every instance. For us, for instance, every school day is a challenge with a large morning peak, and we tweak and tweak.

I am guessing you will progressively succeed in taking out the highs. For us, these days, most days we peak below 150 in the mornings, a huge progress on the past, using a combination of extended morning bolus, high basal (+35% or more), and largely preemptive high bolus or boluses (5.5U this morning). Here is hoping you find the right formula soon! What we find is that experimentation is the key.


#18

If your BG is too high, you need more insulin. And I’d expect that it would help to have an increase in basal, not just mealtime insulin. I’d like to second Michel’s suggestion: keep experimenting to figure out what your body needs in order to keep your BG in a range that you find acceptable.


#19

I mentioned the increase to the basal also to my doctor but she said no – just work with the mealtime Novo. I am a little afraid to experiment on my own with it so use her guidance. I just don’t eat much, a lot of nuts for snacks, and lose weight every 8 weeks when I go through this. It’s all good. No pain in my hip best part. Good luck to you in your endeavors too.